Skip to main content

Chromatic Numbers of Some Distance Graphs

Abstract

For positive integers n > r > s, G(n, r, s) is the graph whose vertices are the r-element subsets of an n-element set, two subsets being adjacent if their intersection contains exactly s elements. We study the chromatic numbers of this family of graphs. In particular, the exact value of the chromatic number of G(n, 3, 2) is found for infinitely many n. We also improve the best known upper bounds for chromatic numbers for many values of the parameters r and s and for all sufficiently large n.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    F. J. MacWilliams and N. J. A. Sloane, The Theory of Error-Correcting Codes. I (North-Holland Publ., Amsterdam, 1977).

    MATH  Google Scholar 

  2. 2.

    Z. Nagy, “A certain constructive estimate of the Ramsey number,” Mat. Lapok 23, 301–302 (1972).

    MathSciNet  Google Scholar 

  3. 3.

    P. Frankl and R. Wilson, “Intersection theorems with geometric consequences,” Combinatorica 1 (4), 357–368 (1981).

    MathSciNet  Article  Google Scholar 

  4. 4.

    A. M. Raigorodskii, “Cliques and cycles in distance graphs and graphs of diameters,” in Discrete Geometry and Algebraic Combinatorics, Contemp. Math. (Amer. Math. Soc., Providence, RI, 2014), Vol. 625, pp. 93–109.

    Google Scholar 

  5. 5.

    A. M. Raigorodskii, “Coloring Distance Graphs and Graphs of Diameters,” in Thirty Essays on Geometric Graph Theory (Springer, New York, 2013), pp. 429–460.

    Chapter  Google Scholar 

  6. 6.

    B. Bollobás, B. P. Narayanan, and A. M. Raigorodskii, “On the stability of the Erdős—Ko—Rado theorem,” J. Combin.Theory Ser. A 137, 64–78 (2016).

    MathSciNet  Article  Google Scholar 

  7. 7.

    A. V. Bobu, A. E. Kupriyanov, and A. M. Raigorodskii, “Asymptotic study of the maximum number of edges in a uniform hypergraph with one forbidden intersection,” Mat. Zametki 207 (5), 17–42 (2016).

    MathSciNet  MATH  Google Scholar 

  8. 7a.

    A. V. Bobu, A. E. Kupriyanov, and A. M. Raigorodskii, Math. Notes 207 (5), 652–677 (2016).

    Google Scholar 

  9. 8.

    A. M. Raigorodskii, “Combinatorial geometry and coding theory,” Fund. Inform. 145 (3), 359–369 (2016).

    MathSciNet  Article  Google Scholar 

  10. 9.

    A. V. Bobu, A. E. Kupriyanov, and A. M. Raigorodskii, “On the maximal number of edges in a uniform hypergraph with one forbidden intersection,” Dokl. Akad. Nauk 463 (1), 11–13 (2015).

    MATH  Google Scholar 

  11. 9a.

    A. V. Bobu, A. E. Kupriyanov, and A. M. Raigorodskii, Dokl. Math. 92 (1), 401–403 (2015).

    MathSciNet  Article  Google Scholar 

  12. 10.

    A. V. Bobu, A. E. Kupriyanov, and A. M. Raigorodskii, “On the number of edges of a uniform hypergraph with a range of allowed intersections,” Problemy Peredachi Informatsii 53 (4), 16–42 (2017).

    MathSciNet  MATH  Google Scholar 

  13. 10a.

    A. V. Bobu, A. E. Kupriyanov, and A. M. Raigorodskii, Probl. Inform. Transm. 53 (4), 319–342 (2017).

    Article  Google Scholar 

  14. 11.

    A. V. Bobu, A. E. Kupriyanov, and A. M. Raigorodskii, “On the number of edges in a uniform hypergraph with a range of permitted intersections,” Dokl. Akad. Nauk 475 (4), 365–368 (2017).

    MATH  Google Scholar 

  15. 11a.

    A. V. Bobu, A. E. Kupriyanov, and A. M. Raigorodskii, Dokl. Math. 96 (1), 354–357 (2017).

    MathSciNet  Article  Google Scholar 

  16. 12.

    R. I. Prosanov, A. A. Sagdeev, and A. M. Raigorodskii, “Improvements of the Frankl—Rödl theorem and geometric consequences,” Dokl. Akad. Nauk 475 (2), 137–139 (2017).

    MATH  Google Scholar 

  17. 12a.

    R. I. Prosanov, A. A. Sagdeev, and A. M. Raigorodskii, Dokl. Math. 96 (1), 336–338 (2017).

    MathSciNet  Article  Google Scholar 

  18. 13.

    D. Cherkashin, A. Kulikov and A. Raigorodskii, “On the chromatic numbers of small-dimensional Euclidean spaces,” Discrete Appl. Math. 243, 125–131 (2018).

    MathSciNet  Article  Google Scholar 

  19. 14.

    L. I. Bogolyubskii, A. S. Gusev, M. M. Pyaderkin, and A. M. Raigorodskii, “Independence numbers and chromatic numbers of the random subgraphs of some distance graphs,” Mat. Sb. 206 (10), 3–36 (2015).

    MathSciNet  Article  Google Scholar 

  20. 14a.

    L. I. Bogolyubskii, A. S. Gusev, M. M. Pyaderkin, and A. M. Raigorodskii, Sb. Math. 206 (10), 1340–1374 (2015).

    MathSciNet  Article  Google Scholar 

  21. 15.

    A. V. Bobu, O. A. Kostina, and A. E. Kupriyanov, “Independence numbers and chromatic numbers of some distance graphs,” Problemy Peredachi Informatsii 51 (2), 86–98 (2015).

    MathSciNet  MATH  Google Scholar 

  22. 15a.

    A. V. Bobu, O. A. Kostina, and A. E. Kupriyanov, Probl. Inform. Transm. 51 (2), 165–176 (2015).

    Article  Google Scholar 

  23. 16.

    M. M. Pyaderkin, “Independence numbers of random subgraphs of distance graphs,” Mat. Zametki 99 (4), 564–573 (2016).

    MathSciNet  Article  Google Scholar 

  24. 16a.

    M. M. Pyaderkin, Math. Notes 99 (4), 556–563 (2016).

    MathSciNet  Article  Google Scholar 

  25. 17.

    J. Balogh, A. Kostochka, and A. Raigorodskii, “Coloring some finite sets in ℝn,” Discuss. Math. Graph Theory 33 (1), 25–31 (2013).

    MathSciNet  Article  Google Scholar 

  26. 18.

    R. C. Baker, G. Harman, and J. Pintz, “The difference between consecutive primes. II,” Proc. London Math. Soc. (3) 83 (3), 532–562 (2001).

    MathSciNet  Article  Google Scholar 

  27. 19.

    H. Cramer, “Some theorems concerning prime numbers,” Ark. Mat., Astron. Fys. 15 (5) (1921).

  28. 20.

    I. M. Vinogradov, Foundations of Number Theory (“Regular and Chaotic Dynamics,” Moscow—Izhevsk, 2003) [in Russian].

    Google Scholar 

  29. 21.

    R. C. Bose and S. Chowla, “Theorems in the additive theory of numbers,” Comment. Math. Helv. 37, 141–147 (1962).

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to D. A. Zakharov.

Additional information

Russian Text © The Author(s), 2020, published in Matematicheskie Zametki, 2020, Vol. 107, No. 2, pp. 210–220.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zakharov, D.A. Chromatic Numbers of Some Distance Graphs. Math Notes 107, 238–246 (2020). https://doi.org/10.1134/S000143462001023X

Download citation

Keywords

  • chromatic number
  • distance graph
  • upper bound